Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

February 10, 2017Monroe County, Wayne County, New York

NWS Buffalo, NY issued this special weather statement at Feb 10, 2017, 5:04 AM EST for Monroe County, Wayne County, New York. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 10, 2017, 5:04 AM EST (10:04 UTC)
Expired
Feb 10, 2017, 6:15 AM EST
In force
71 min
Issued by
NWS Buffalo, NY

Counties Monroe County, NY, Wayne County, NY

The radar

The Buffalo radar (KBUF), 125 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WWUS81 KBUF 101004
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
504 AM EST FRI FEB 10 2017

NYZ003>005-101115-
Wayne-Monroe-Northern Cayuga-
504 AM EST FRI FEB 10 2017

...MODERATE TO HEAVY LAKE EFFECT SNOW WILL IMPACT WAYNE...CAYUGA AND 
NORTHEASTERN MONROE COUNTIES...

At 500 AM EST, a band of moderate to heavy lake effect snow extended 
from the Lake Ontario shoreline north of Rochester to Webster, 
Ontario, Williamson, Clyde to near Port Byron. Snow within the band 
is falling at a rate of one to two inches an hour.

Travel will be greatly affected in these areas this morning. Roads 
will be snow covered. This includes Interstate 90 between Montezuma 
and Weedsport, which includes Exits 40 and 41.

Use extra caution if you must travel into or through this band of 
heavy lake effect snow. Be prepared for very poor visibility and 
deep snow cover on some roadways.


LAT...LON 4303 7649 4301 7694 4334 7799 4337 7800
      4342 7824 4339 7775 4328 7754 4332 7738
      4333 7714 4331 7697 4334 7690 4317 7647
TIME...MOT...LOC 0957Z 240DEG 86KT 4358 7827 4301 7651 
$$

RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Feb 10, 3:47 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 10, 3:47 AM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
347 AM EST Fri Feb 10 2017

.SYNOPSIS...
Lake effect snows will continue into this morning southeast of
Lake Ontario...before giving way to a general light snowfall this
afternoon and tonight as a warm front crosses the area. Following
its passage...considerably milder air will overspread the region for
the weekend...with another round of mixed precipitation Saturday
night giving way to mostly rain on Sunday as the next wave of low
pressure passes through our region.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 0830z...multiple narrow bands of light to moderate lake effect
snow continue over and southeast of Lake Ontario. As previously
expected...the core of the strongest activity has shifted a bit
further southwestward over the past couple of hours...and now lies
from northern Monroe county across southwestern Wayne and central
Cayuga counties.

Through the early morning hours...a favorable large-scale environment
(a cap between 7-9 kft...plentiful moisture below this level...and an
upstream connection to Georgian Bay) will continue to produce bands
of moderate lake effect snow southeast of Lake Ontario...with the
heaviest bands also likely to continue to meander around a bit per
the latest short term/mesoscale guidance packages. This will help to
"spread the wealth" (so to speak) across the advisory area and lead
to high-end advisory-type accumulations from portions of Monroe county
eastward across Wayne and northern Cayuga counties...with lower accums
found along the western and eastern edges of the main lake effect area.
While we still cannot completely rule out some spots pushing or reaching
low-end warning criteria were the bands to lock in on a given area for
an extended period...so far there has been no sign of this. Thus...
will maintain the current LES advisories for now while continuing to
closely monitor radar trends.

During the mid to late morning hours...the Lake Ontario LES will shrink
back closer to the shoreline while steadily weakening as the low level
wind field weakens/becomes more sheared...and as capping inversion
heights drop back below 5 kft. By midday/early afternoon...the lowering
cap/increasing shear should force the activity to degenerate into just
some scattered light snow showers...which will then completely fall
apart this afternoon.

Meanwhile off our other lake...rather weak/disorganized lake effect
snow showers continue across southern Erie county and portions of
the western Southern Tier. These will continue to steadily weaken
and eventually fall apart altogether this morning in conjunction
with a crashing cap...with any additional accumulations for these
remaining spotty and under an inch. Outside of the main lake effect
areas...it will just be mainly dry and cold this morning...with just
some scattered light snow showers and/or flurries.

Moving on into this afternoon and tonight...our attention will
quickly turn back to the synoptic scale as a warm front over the
Central Great Lakes will steadily push eastward and cross our region
from west to east. Increasing warm advective lift and moisture along
and out ahead of this feature will bring a round of accumulating light
snow to our region...beginning later this afternoon across far WNY
and then spreading east to the remainder of the area through this
evening. While this mostly looks to be a high PoP-low QPF event with
much of the area south of Lake Ontario seeing an inch or less of
accumulation...portions of the eastern Finger Lakes and especially
the eastern Lake Ontario region will be subject to a longer period
of snow and better overall forcing. This in turn should lead to
somewhat higher accumulations of 2-4 inches there...with the greatest
overall amounts falling across the higher terrain east of Lake
Ontario.

After a cold start to today...the continuous warm air advection regime
that will be in place across our region will lead to steadily rising
temperatures through the rest of this period. Expect readings to
climb to the mid-upper teens east of Lake Ontario and the mid-upper
20s elsewhere by the end of today...before slowly but steadily warming
another 5-7 degrees tonight.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
...Impactful snows possible Sunday night...
A benign...low amplitude flow along the Canadian-U.S. border at the
start of this period will amplify as we push through the weekend.
Energy ejecting out of the Gulf of Alaska this afternoon will
cross the Canadian Rockies on Saturday before making a beeline to
the Great Lakes region on Sunday. This will lead to a deepening mid
level trough over the Great Lakes that will eventually support
significant cyclogenesis off the New England coast. While our region
will not have to contend with the expected blizzard conditions near
the coast...there could be a period of heavy snow back across our
region during the ramping up phase of this next major storm system.

Before we get to that point though...Saturday will be an uneventful
weather day across our forecast area. Weak ridging will build across
the Lower Great Lakes on Saturday in the wake of a warm frontal
boundary. While the associated snowfall will have ended across the
western counties of new York...some residual light snow will persist
in the vicinity of the warm frontal boundary that will be hung up
across the North Country. Additional snowfall in this area will be
under an inch...and should end by midday. Elsewhere...the removal of
most of the moisture between 5 and 15k ft and a lack of synoptic
lift will allow for a problem free start to the weekend with temps
solidly above normal levels...topping out in the low 40s.

Conditions will deteriorate Saturday night as a weak sfc low within
an inverted trough will approach from the Ohio Valley. The lack of
baroclinicity ahead of this feature and weak interaction with a
120kt jet to our north should prevent this from generating much
QPF...but that could be made up by the likelihood that this will be
a mixed pcpn event...including the risk for some freezing rain.
Given the subtle differences between the various guidance
packages...will maintain continuity with pops and p-type to avoid
any flip flopping. The mixed pcpn will gradually spread across the
western counties during the course of the night...with the bulk of
the pcpn being found across the Western Southern Tier and western
Finger Lakes. Again...this will not be an event that contains a lot
of pcpn...but am gaining confidence that there will be some freezing
rain to contend with. This is certainly taking on the looks of an
advisory type event that will persist into Sunday morning.

As the weak sfc low moves across Pennsylvania/southern New York on
Sunday...it will become 'captured' by the digging shortwave over the
Upper Great Lakes. The process of this 'phasing' of the two systems
will keep general low pressure over our forecast area...with
increased baroclinicity and significant hgt falls supporting fairly
widespread pcpn. Given that there will not be an airmass change...
expect the risk for more mixed precipitation. This will especially
be true for sites near Lake Ontario and across the North Country.
Again...the potential problem on Sunday will not be with the amount
of pcpn but with the type. This could keep slick travel conditions
in place...particularly for the aforementioned areas. Temperatures
on Sunday will largely be in the 30s...although the mercury will top
out within a few degrees of 40 across the western counties.

As the very robust shortwave digs from the Lower Great Lakes across
Pennsylvania Sunday night...the phasing of the two sfc features will
become complete as explosive cyclogenesis will take place along the
New England coast. Much colder air on the backside of this newly
formed coastal 'bomb' will combine with a deep moisture field to
generate widespread accumulating snow across all of Western and
North Central New York. While several inches of accumulation are
anticipated...there will be the potential for more significant
snowfall amounts south of Lake Ontario from ROC to SYR where lake
enhancement will likely come into play.

On Monday...the snow will taper off to snow showers across our
region as the powerful storm off the New England coast will push
further away to the east. There should still be some lake
enhancement southeast of the lakes...particularly from Rochester
east where a fair amount of synoptic moisture will still be in
place. The mercury on Monday will climb to within a degree of so
from freezing.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Temperatures will steadily push lower to below normal levels during
this period...as a high amplitude pattern will be in place across
North America. While this will not be a true blocking pattern...it
will certainly be slow to change. The two main features to blame for
this scenario will be an unusually strong 580dm ridge extending from
eastern Europe to the Norwegian Sea...and a very expansive stacked
low in the vcnty of the Gulf of Alaska. The two will combine to keep
a strong ridge in place over the western Conus while a deep trough
will be in place over the Lower Great Lakes and Northeastern U.S.
While this particularly pattern will not result in a cross polar
flow...it will direct fresh cold air in our direction from Hudson
Bay. In terms of the day to day details...

Another very strong shortwave will take aim on our region later
Tuesday and Tuesday night. The feature will be found over
northernmost Ontario as we start this period Tuesday morning...then
the mid level bundle of energy will dive to Lower Michigan by late
Tuesday night. This should carve out a closed low over the Lower
Great Lakes...with scattered snow showers anticipated over much of
our forecast area in the process.

This closed low will slowly spin in place Wednesday and Thursday...
with our forecast area serving as the pivot point. This should keep
at least the chance for snow showers in place.

Max temperatures during this time frame will be in the mid to upper
30s on Tuesday...then will fall to within a couple degrees of
freezing on Wednesday and only in the 20s for Thursday.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Through early this morning...multiple bands of moderate lake effect
snow and attendant LIFR/IFR will continue southeast of Lake Ontario...
before steadily weakening and shrinking closer to the shoreline later
in the morning. These will continue to affect KROC at times through
the early morning hours.

Meanwhile off Lake Erie...much weaker/disorganized lake snows
southeast of that lake will continue to diminish this morning...with
brief/localized reductions to MVFR/IFR remaining possible until these
diminish. Otherwise...the remainder of the region will experience a
mix of VFR/MVFR conditions this morning.

After that...a warm front will bring a period of light snow and
attendant IFR conditions to the entire area this afternoon and tonight
as it pushes across the area from west to east.

Outlook...
Saturday...VFR/MVFR with a chance of rain and snow showers east
of KROC.
Saturday night and Sunday...MVFR/IFR with mixed precipitation changing
to rain...before changing back over to snow Sunday night.
Monday...VFR/MVFR with scattered snow showers...with these more
numerous and capable of IFR southeast and east of Lake Ontario.
Tuesday...Mainly VFR with a chance of snow showers.

&&

.MARINE...
A brisk northwesterly flow will diminish this morning as a narrow ridge
of high pressure builds across the region...allowing winds and waves to
fall below advisory levels by early this afternoon.

This respite will be short-lived however...as an increasing southerly to
southwesterly flow will follow the passage of a warm front late this
afternoon and tonight. While the highest waves will consequently tend
to remain in Canadian waters...winds will increase enough to warrant
continued small craft advisories on Lake Erie into Saturday morning...
and may also eventually require the issuance of additional advisories
for far northeastern portions of Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Advisory until 1 PM EST this afternoon for
     NYZ003>006.
MARINE...Small Craft Advisory until 10 AM EST Saturday for LEZ040-041.
         Small Craft Advisory until 1 PM EST this afternoon
         for LOZ042>045.

&&

SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...JJR
MARINE...JJR
Hazardous weather outlook, Feb 10, 4:44 AM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
444 AM EST Fri Feb 10 2017

NYZ001-002-007-008-010>014-019>021-085-110945-
Niagara-Orleans-Jefferson-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
444 AM EST Fri Feb 10 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The chance for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A storm system passing to our south will produce a mixed bag of
wintry precipitation Saturday night into Sunday morning. This could
include a period of freezing rain which would result in treacherous
driving conditions. The highest risk for the mixed precipitation
would be close to...and east of Lake Ontario.

The precipitation will change to accumulating snow Sunday night and
continue into Monday...as the same storm system will rapidly
intensify off the New England coast. Several inches of snow can be
expected across the region during this time with potentially
significant accumulations just south of Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product...along with other watches...warnings...advisories...
and statements issued by the National Weather Service office in
Buffalo can be found on the internet at http://www.weather.gov/buf

NYZ003>005-110945-
Monroe-Wayne-Northern Cayuga-
444 AM EST Fri Feb 10 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A storm system passing to our south will produce a mixed bag of
wintry precipitation Saturday night into Sunday morning. This could
include a period of freezing rain which would result in treacherous
driving conditions.

The precipitation will change to accumulating snow Sunday night and
continue into Monday...as the same storm system will rapidly
intensify off the New England coast. Several inches of snow can be
expected across the region during this time with potentially
significant accumulations due to the added influence from Lake
Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product...along with other watches...warnings...advisories...
and statements issued by the National Weather Service office in
Buffalo can be found on the internet at http://www.weather.gov/buf

NYZ006-110945-
Oswego-
444 AM EST Fri Feb 10 2017

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Lake Effect Snow Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A storm system passing to our south will produce a mixed bag of
wintry precipitation Saturday night into Sunday morning. This could
include a period of freezing rain which would result in treacherous
driving conditions.

The precipitation will change to accumulating snow Sunday night and
continue into Monday...as the same storm system will rapidly
intensify off the New England coast. Several inches of snow can be
expected across the region during this time with potentially
significant accumulations just south of Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product...along with other watches...warnings...advisories...
and statements issued by the National Weather Service office in
Buffalo can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-110945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
444 AM EST Fri Feb 10 2017

This Hazardous Weather Outlook is for portions of Lake Erie...Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product...along with other watches...warnings...advisories...
and statements issued by the National Weather Service office in
Buffalo can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Feb 10, 5:04 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
504 AM EST FRI FEB 10 2017

NYZ003>005-101115-
Wayne-Monroe-Northern Cayuga-
504 AM EST FRI FEB 10 2017

...MODERATE TO HEAVY LAKE EFFECT SNOW WILL IMPACT WAYNE...CAYUGA AND
NORTHEASTERN MONROE COUNTIES...

At 500 AM EST, a band of moderate to heavy lake effect snow extended
from the Lake Ontario shoreline north of Rochester to Webster,
Ontario, Williamson, Clyde to near Port Byron. Snow within the band
is falling at a rate of one to two inches an hour.

Travel will be greatly affected in these areas this morning. Roads
will be snow covered. This includes Interstate 90 between Montezuma
and Weedsport, which includes Exits 40 and 41.

Use extra caution if you must travel into or through this band of
heavy lake effect snow. Be prepared for very poor visibility and
deep snow cover on some roadways.

LAT...LON 4303 7649 4301 7694 4334 7799 4337 7800
      4342 7824 4339 7775 4328 7754 4332 7738
      4333 7714 4331 7697 4334 7690 4317 7647
TIME...MOT...LOC 0957Z 240DEG 86KT 4358 7827 4301 7651

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 4:33 AM ESTLake Effect Snow WarningBUFCayuga, Monroe, Wayne8 hr
Feb 10, 6:00 AM ESTSpecial Weather StatementBUFMonroe, Wayne60 min
Feb 10, 7:16 AM ESTSpecial Weather StatementBUFWayne74 min
Feb 10, 8:33 AM ESTSpecial Weather StatementBUFWayne72 min
Feb 10, 2:19 PM ESTWinter Storm WatchBUFAllegany, Cattaraugus, Cayuga, Chautauqua, Erie, Jefferson and 5 more24 hr

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.